Lu sur :
Traduction disponible directement en cliquant en bas à droite de ce message sur notre forum
Myasthenia gravis: An emerging toxicity of immune checkpoint inhibitors.
Makarious D1, Horwood K2, Coward JIG3.
Eur J Cancer. 2017 Jun 27;82:128-136. doi: 10.1016/j.ejca.2017.05.041.
The advent of immunotherapy has heralded a number of significant advances in the treatment of particular malignancies associated with poor prognosis (melanoma, non-small-cell lung, renal and head/neck cancers).
The success witnessed with therapeutic agents targeting cytotoxic T-lymphocyte-associated protein 4, programmed cell death protein 1 and programmed cell death ligand 1 immune checkpoints has inevitably led to an explosion in their clinical application and the subsequent recognition of specific toxicity profiles distinct from those long recognised with chemotherapy.
Consequently, as the utility of such therapies broaden, understanding the nature, timing and management of these immune-related adverse events (irAEs) becomes increasingly significant.
Although neurological irAEs are considered relatively rare in comparison with hepatitis, colitis, pneumonitis and endocrinopathies, one emerging side-effect is myasthenia gravis (MG).
Among the 23 reported cases of immune checkpoint inhibitor-associated MG, 72.7% were de novo presentations, 18.2% were exacerbations of pre-existing MG and 9.1% were exacerbations of subclinical MG.
The average onset of symptoms was within 6 weeks (range 2-12 weeks) of treatment initiation. In addition, there was no consistent association with elevated acetylcholine antibody titres and the development of immune checkpoint inhibitor-related MG. Significantly, there was a 30.4% MG-specific-related mortality, which further emphasises the importance of early recognition and robust treatment of this toxicity.
In addition to a review of the existing literature, we present a new case of pembrolizumab-induced MG and provide insights into the underlying mechanisms of action of this phenomenon.